Methotrexate?

Discussion in 'Fibromyalgia Main Forum' started by tanyasue, Nov 5, 2005.

  1. tanyasue

    tanyasue New Member

    Hi,

    I haven't been here for awhile, I have been working full time and that has been enough for me to be exhausted.

    I have had a raised CRP rate, and my doctor is trying to get it under control.

    I am taking methrotrexate for it. It has helped so much as far as the pain and inflammation from my arthritis (but not from Fibro). The thing is, I am having horrible side effects when I take it. Way bad stomach problems and nausea, and I am losing a bunch of my hair. The nurse explained it is a chemo drug and that is why, but a really low dose.

    I was curious if any one had taken it, and if so what did you do to get the side effects under control? I have been feeling so much better, except for the first two days after I take it, that I don't want to let it go.

    Any suggestions or help are appreciated.

    Tanya Sue
  2. fivesue

    fivesue New Member

    mother-in-law and sister-in-law have taken it for RA. My MIL was taken off it because it was causing her some sort of problem but for the life of me, I can't remember what it was.

    My SIL takes it and she also gets shots for her RA. I have never heard her complain about any side-effects. So, I can't help you, but I can bump this up and hope someone else can speak from first-hand experience.

    Your side effects sound just awful! I surely hope you will talk to your doc to see what's up. I would think there are other things that would help.

    Best wishes!
    Sue
  3. tanyasue

    tanyasue New Member

    Bump, hoping for more help!

    TS
  4. tanyasue

    tanyasue New Member

    I have about another 3 months on the treatment. Like I said, that overall it has helped so much it is worth it, but I would love to alleviate any symptoms I can.

    ts
  5. Musica

    Musica New Member

    I am a little confused. Methotrexate (MTX) is a low dose anti-cancer drug, but I have never heard of it being used for a limited period of time to bring symptoms under control. Do you have RA which normal anti-inflams usually keep under control? Since MTX works directly on the autoimmune system, it isn't used as an anti-inflammatory is. Anyway, nausea, fatigue and hair loss are quite common side effects. You might try folic acid - maybe 1mg or more but check with your doctor. That is supposed to help hair loss, if not some of the other side effects. Unfortunately, I don't know of anything that will totally relieve side effects, but try drinking milk before taking the MTX, that is also supposed to help. Since I have never had a problem with MTX, those are the only things I recall at the moment. Good luck, and I hope you are able to get off it soon.
  6. rily

    rily New Member

    I have been on methotrexate for two years with the pill form. I lost alot of hair but not all of it and it just really got thin. Lots of hair everywhere. But that was in the beginning and also when the dr upped the dose one time. It all grew back. It used to be straight but now is wavy. I took the pills with dinner at night. Then went to bed and rested. If I was nauseous in the morning I ate a cracker that I kept by the bed. It went away and I felt alot better. I am still on it. I take 5 pills a day and the max is 10. I rarely get nauseous and my hair is thick and full again. Do you take folic acid? You should be taking that if you are on methotexate. It helps.
  7. tanyasue

    tanyasue New Member

    I am on prescription folic acid, and she increased the dose. I am sensitive to most medications, so the severe response is not surprising.

    I think it is for the inflammation. I have to be honest, I am having a hard time remembering what it is for. I do know that as a whole it is helping. I feel stronger, that is the only way I can explain it. I have either RA or Lupus. Originally my doc suspected that I had psoriatic (sp?) arthritis and it was to help with the skin rashes I get because they get really severe. They seem to have supsided. Honestly, right now my doctor is only sure on the fibro, and my blood tests show positive for ANA and elevated CRP. That is why I think it is for the inflammation, because of the elevated CRP.

    Good to know the hair can come back. Thanks for the encouragement.

    TS